MAUDE Adverse Event Report: PENUMBRA, INC. POD COIL; HCG, KRD

PENUMBRA, INC. POD COIL; HCG, KRD
Catalog Number RBYPOD6
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/06/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 1.3005168196-2024-00316.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the subclavian artery using pod coils, a lantern delivery microcatheter (lantern), and a pod packing coil (packing coil).It should be noted that the patient¿s anatomy was mildly tortuous.During the procedure, the physician successfully implanted one pod coil into the target vessel using the lantern.While advancing another pod coil through the distal length of the lantern, the physician experienced resistance and the pod coil became stuck within the lantern.While removing the pod coil, it unintentionally detached within the lantern.Therefore, the lantern containing the detached pod coil was removed.The physician then advanced a non-penumbra microcatheter into the target vessel.While advancing the packing coil through the mid-shaft of the microcatheter, resistance was encountered, and the coil unraveled and unintentionally detached within the microcatheter.Therefore, the microcatheter containing the packing coil was removed.The procedure was completed using a non-penumbra coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned pod coil confirmed the embolization coil was detached.Evaluation revealed that the sr component was fractured, and the embolization coil was unraveled.If the device is manipulated against resistance during use, damage such as this may occur.This likely contributed to the detached embolization coil.Based on the reported event, the root cause of resistance could not be determined.Further evaluation revealed fractures on the pusher assembly.This damage was likely incidental to the complaint and may have occurred during packaging for return to penumbra.Evaluation of the returned packing coil confirmed the embolization coil was detached.Evaluation revealed that the pet lock was intact on the proximal end of the pusher assembly, the pull wire was in its initial position within the pusher assembly distal tip, and the embolization coil was detached and had offset coil winds throughout its length.If the device is manipulated against resistance, damage such as offset coil winds may occur.Subsequently, if the device is retracted against resistance, the pull wire may elongate beyond the reach of the pull wire and allow the embolization coil to detach.Based on the reported complaint, the root cause of resistance during the procedure could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2024-00316.

Brand Name
POD COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key20184441
Report Number3005168196-2024-00315
Device Sequence Number8704155
Product Code HCG
UDI-Device Identifier00814548019611
UDI-Public00814548019611
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/24/2024
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBYPOD6
Device Lot NumberF00000127
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/06/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/14/2024
Supplement Date Received by Manufacturer09/13/2024
Initial Report FDA Received Date09/10/2024
Supplement Report FDA Received Date09/24/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/20/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown
Date Report Sent to FDA01/01/2005